THE ADELAIDE REVIEW
The drug Aropax can be a saviour for sufferers of anxiety and depression – and a devil in disguise.
By John Spoehr
IT was hell going on it and even more difficult coming off it. After three years of taking Aropax, a commonly prescribed anti-depressant/anti-anxiety medication, I was feeling great. I was optimistic about the future and wanted to see what life after Aropax might look like. I anticipated withdrawl symptoms, remembering vividly the debilitating side-effects that knocked me about when I first started taking the medication.
My GP advised reducing the dosage over a period of time. I went from 20mg to 10mg and then after a month reduced to 5mg before stopping altogether. A week later I began to experience a range of withdrawal symptoms. The first was dizziness, followed by regular electrical shock sensations or “zaps” in my head. These radiated down my arms. A few days into this experience I made the mistake of talking at a luncheon of 100 people. Aropax had removed the anxiety “peaks” that made public speaking so difficult for me. I hardly touched the meal and had a small glass of wine, hoping that it would help to relax me. It didn’t. I got off to a reasonable start, but soon began fumbling over my words, unable to collect my thoughts. I became painfully self-conscious. Fear and self-doubt kicked in. I wished I had fainted. I had flirted with a public speaking disaster and lived to tell the tale. It wasn’t as bad as I had imagined but then again I didn’t get much positive feedback.
I am one of thousands of Australians managing depression and anxiety. About 800,000 Australians suffered depression in 2003. In 1997, there were about 50,000 South Australians experiencing depression and 110,000 experiencing anxiety disorders. Remarkably, around 15 out of every 100 South Australians experience depression and anxiety disorders. This might be the tip of an iceberg. While there are alternative treatment options available, medications are commonly prescribed. One of the main ones is Aropax, manufactured by the US pharmaceutical giant GlaxoSmithKline (GSK). Around one million prescriptions were written for Aropax in Australia in 2002. Anxiety and depression treatment is a major industry.
Aropax belongs to a class of anti-depressant drugs called Selective Serotonin Reuptake Inhibitors (SSRIs). It is thought that Aropax acts on chemicals in the brain called amines which play a key role in the regulation of mood. The active ingredient in Aropax is paroxetine hydrochloride. It is now widely prescribed to treat conditions such as irrational fears, obessional behaviour, panic attacks and excessive anxiety. While there appears to be a broad consensus that Aropax is beneficial for many sufferers, the occurrence of debilitating side-effects and serious withdrawl symptoms has motivated some governments to review its use.
GSK admits that taking Aropax can have serious side-effects. Some of the more common “mild” ones include feeling sick, dry mouth, constipation, decreased appetite, diarrhoea, drowsiness, dizziness, difficulty getting to sleep, impaired sexual function, feeling sweaty or shaky, bruising and weight gain. More serious side-effects include muscle spasms or twitches.
While counselling, exercise and a healthy lifestyle all play a vital role in helping to manage and reduce the debilitating effects of depression and anxiety, medication can play a vitally important role. I only contemplated using anti-depressant/anti-anxiety medication because I was searching for something that might reduce the relatively high levels of anxiety that I carried around with me. My GP prescribed Aropax to me three years ago. He warned that I would probably feel worse before I felt better but urged me to persist with it. He was right. Perversely, the drug made me feel worse than I ever had. This lasted about a week before I began to feel some benefits. For a few days my anxiety levels spiralled out of control and I felt nauseous and dizzy. A large bruise spontaneously appeared on my face. I was told by one GP that it was unrelated to taking Aropax, but I knew that the manufacturer had identified bruising as a possible side-effect. It was impossible to work so I stayed at home, trying to sleep as much as I could. It took a week or so for the worst of the side-effects to dissipate. The dry mouth persisted for months before disappearing and the impaired sexual function persisted for much longer. While the manufacturer fails to define what impaired sexual function means, in practice it involves a loss of interest in sexual activity and difficulty achieving orgasm. This is hardly a minor side effect. It is possible, however, to have a healthy sex life while on the drug.
One of the most frustrating side-effects of Aropax is weight gain. I put on about 10kg and found it difficult to lose weight despite a healthy diet and regular exercise.
One of Aropax’s great strengths is also one of its weaknesses. It helps to significantly reduce the debilitating effects of depression and anxiety but it can do so in a way that makes it difficult to experience the full range of human emotions. It can make it difficult to cry and to feel joy. For many sufferers this might be a relatively small price to pay to be rid of the debilitating effects of depression and anxiety.
Obscured by the hype surrounding the emergence of “wonder drugs” such as Aropax are allegations that the side-effects of going on and off Aropax are not being taken seriously enough by general practitioners. These can be so distressing that people stop taking the drug before it has any chance to be beneficial.
What appears to be missing at the point of prescription is a protocol for managing the use of the drug. Manufacturers provide little guidance to the medical profession; GSK appears to have downplayed the difficulties of withdrawing from Aropax. It simply says “Do not stop taking Aropax even if you begin to feel better. Your doctor will tell you when and how Aropax should be discontinued”. It fails to provide sound, researched evidence on withdrawal, leaving GPs and specialists to deal with the problem.
It has been alleged that GSK has failed to be transparent about the risks with Aropax and its adverse withdrawal effects. Recently GSK was forced to acknowledge its drug can have effects on teenagers, including extreme hostility, deeper depression and suicidal tendencies. As a consequence, the prescription of Aropax to teenagers in Britain and New Zealand was banned. It is still prescribed in Australia.
The European Agency for the Evaluation of Medicinal Products established an inquiry into Aropax (paroxetine) in June 2003. It recommended major changes to product information distributed throughout the EU. In particular, it recommended that paroxetine not be used for children and adolescents as there were indications that the drug might contribute to suicidal behaviour. The inquiry insisted that prescribers closely monitor patients at high risk. It also recommended that “... prescribers and patients should be warned regarding the occurrence of withdrawal reactions upon stopping treatment”. The review acknowledged that while “... withdrawal symptoms tend to be mild to moderate ... they may be severe and/or prolonged”.
Australia has been slow to act to concerns raised about the use of Aropax. GlaxoSmithKline should be compelled to disclose all they know about side-effects and withdrawal symptoms to an independent review committee established by the Federal Government. Australian studies also should be undertaken to make us better informed on the use of paroxetine. In the meantime, GPs and specialists should work together to develop a common framework to guide Aropax use – and they might think about consulting with Aropax users as they do so.
Author of The evidence, however, is clear, the Seroxat scandal
Citizens Commission on Human Rights Award Recipient (Twice)